• Previous Article
    Markowitz's mean-variance optimization with investment and constrained reinsurance
  • JIMO Home
  • This Issue
  • Next Article
    Multiple-stage multiple-machine capacitated lot-sizing and scheduling with sequence-dependent setup: A case study in the wheel industry
January  2017, 13(1): 399-411. doi: 10.3934/jimo.2016023

Optimal stopping problems with restricted stopping times

1. 

Department of Statistics and Actuarial Science, East China Normal University, Shanghai, China

2. 

Department of Mathematics, Zhejiang Normal University, China

3. 

Department of Applied Finance and Actuarial Studies, Macquarie University, Sydney, Australia

* Corresponding author: Prof. Xianyi Wu, E-mail: xywu@stat.ecnu.edu.cn

Received  May 2015 Published  March 2016

Fund Project: This research was partially supported by the Natural Science Foundation of China under Grant No. 71371074, 111 Project Grant No. B14019 and the Australian Research Council Discovery Project Grant No. DP1094153.

This paper provides a general ground for the problems of optimal stopping times over the families of partially available (or restricted) stopping times. It subsumes the classical framework in continuous-time, discrete-time, as well as semi-Markov settings as special cases. We model the problem by a restricted pool of stopping times meeting certain natural conditions and present its solution by means of Snell's envelope technique that extends the classical results. We further extend this type of problems to the stochastic processes indexed by partially ordered set.

Citation: Wenqing Bao, Xianyi Wu, Xian Zhou. Optimal stopping problems with restricted stopping times. Journal of Industrial & Management Optimization, 2017, 13 (1) : 399-411. doi: 10.3934/jimo.2016023
References:
[1]

J. A. Bather and H. Chernoff, Sequential decisions in the control of a spaceship, Proceeding of Fifth Berkeley Symposium on Mathematical Statistics and Probability, 3 (1966), 181-207.

[2]

A. Bensoussan, On the theory of option pricing, Acta Applicandae Mathematicae, 2 (1984), 139-158.

[3]

J.-M. Bismut and B. Skalli, Temps d'arr$\hat{e}$t th$\hat{e}$orie g$\hat{e}$n$\hat{e}$rale de processus et processus de Markov, Z. Wasrscheinlichkeitstheorie Verw. Gebiete, 39 (1977), 301-313. doi: 10.1007/BF01877497.

[4]

M. J. Brennan and E. S. Schwartz, Evaluating natural rescource investments, Journal of Business, 58 (1985), 135-157.

[5]

M. Broadie and P. Glasserman, Pricing American-style securities using simulation, Journal of Economic Dynamics and Control, 21 (1997), 1323-1352. doi: 10.1016/S0165-1889(97)00029-8.

[6]

X. CaiX. Wu and X. Zhou, Dynamically optimal policies for stochastic scheduling subject 84 to breakdown-repeat breakdowns, IEEE Transactions on Automation Science and Engineering, 85 (2005), 158-172.

[7]

X. CaiX. Wu and X. Zhou, Stochastic scheduling subject to preemptive-repeat breakdowns with incomplete information, Operations Research, 57 (2009), 1236-1249. doi: 10.1287/opre.1080.0660.

[8]

Y. S. Chow, H. Robbins and D. Siegmund, Great Expectations, The Theory of Optimal Stopping Houghton Mifflin, Boston, 1971.

[9]

P. Dupuis and H. Wang, Optimal stopping with random intervention times, Advances in Applied Probability, 34 (2002), 141-157. doi: 10.1239/aap/1019160954.

[10]

E. B. Dynkin, Optimal choice of a stopping time for a Markov process, Dokl. Akad. Nauk USSR, 150 (1963), 238-240.

[11]

A. G. Fakeev, Optimal stopping of a Markov process, Theory of Probability and Its Applications, 15 (1970), 324-331. doi: 10.1137/1116076.

[12]

A. G. Fakeev, Optimal stopping rules for processes with continuous parameter, Theory of Probability and Its Applications, 16 (1971), 694-696. doi: 10.1137/1115039.

[13]

A. G. Fakeev, On optimal stopping rules for stochastic processes with continuous parameter, Theory of Probability and Its Applications, 18 (1973), 304-311. doi: 10.1137/1115039.

[14]

J. Gittins, K. Glazebrook and R. Weber, Multi-Armed Bandit Allocation Indices, 2nd edition, John Wiley & Sons, Ltd., 2011.

[15]

H. Kaspi and A. Mandelbaum, Multi-armed bandits in discrete and continuous time, Annals of Applied Probability, 8 (1998), 1270-1290. doi: 10.1214/aoap/1028903380.

[16]

I. Karatzas and S. E. Shreve, Methods of Mathematical Finance, Springer-Verlag, New York, 1998. doi: 10.1007/b98840.

[17]

N. E. Karoui, Les aspects probabilities du contrôle stochastique, Lecture Notes in Mathematics, 876, Springer-Verlag, Berlin, 1981, 73-238.

[18]

N. E. Karoui and I. Karatzas, Dynamic allocation problems in continuous time, Annals of Applied Probability, 4 (1994), 255-286. doi: 10.1214/aoap/1177005062.

[19]

U. Krengel and L. Sucheston, Stopping rules and tactics for processes indexed by a directed set, Journal of Multivariate Analysis, 11 (1981), 199-229. doi: 10.1016/0047-259X(81)90109-3.

[20]

G. F. Lawler and R. J. Vanderbei, Markov strategies for optimal control problems indexed by a partially ordered set, The Annals of Probability, 11 (1983), 642-647. doi: 10.1214/aop/1176993508.

[21]

A. Mandelbaum and R. J. Vanderbei, Optimal stopping and supermartingales over partially ordered sets, Probability Theory and Related Fields, 57 (1981), 253-264. doi: 10.1007/BF00535493.

[22]

M. P. McKean, A free boundary problem for the heat equation arising from a problem in Mathematical Economics, Industrial Management Review, 6 (1965), 32-39.

[23]

J. F. Mertens, Processus stochastiques g$\acute{e} $n$\acute{e}$raux et surmartingales, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 22 (1972), 45-48. doi: 10.1007/BF00538905.

[24]

J. Neveu, Discrete-Parameter Martingales, English translation, North-Holland, Amsterdam and American Elsevier, New York, 1975.

[25]

D. Nualart, Randomized stopping points and optimal stopping on the plane, The Annals of Probability, 20 (1992), 883-900. doi: 10.1214/aop/1176989810.

[26]

B. Oksendal and A. Sulem, Optimal consumption and portfolio with both fixed and proportional transaction costs, SIAM Journal on Control and Optimization, 40 (2002), 1765-1790. doi: 10.1137/S0363012900376013.

[27]

G. Peskir and A. N. Shiryaev, Optimal Stopping and Free-Boundary Problems, Lectures in Mathematics, ETH Zürich, Birkhäuser, 2006.

[28]

H. Pham and P. Tankov, A coupled system of integrodifferential equations arising in liquidity risk model, Applied Mathematics and Optimization, 59 (2009), 147-173. doi: 10.1007/s00245-008-9046-9.

[29]

C. Rogers and O. Zane, A simple model of liquidity effects, in Advances in Finance and Stochastics, Essays in Honour of Dieter Sondermann (eds. K. Sandmann and P. Schoenbucher), Springer, Berlin, 2002, 161-176.

[30]

A. N. Shiryaev, Statistical Sequential Analysis, (in Russian) Nauka, Moscow, 1976.

[31]

A. N. Shiryaev, Optimal Stopping Rules, Springer-Verlag, New York, 1978.

[32]

I. L. Snell, Applications of martingale system theory, Transactions of the American Mathematical Society, 73 (1953), 293-312.

[33]

M. E. Thompson, Continuous parameter optimal stopping problems, Z. Wahrsheinlichkeitstheorie und Verw. Gebiete, 19 (1971), 302-318. doi: 10.1007/BF00535835.

[34]

A. Wald, Sequential Analysis, Wiley, New York, 1947.

[35]

J. B. Walsh, Optional increasing paths, in Processus Aléatoire a Deux Indices, Lecture Notes in Mathematics, 863, Springer, Berlin, 1981, 172-201.

show all references

References:
[1]

J. A. Bather and H. Chernoff, Sequential decisions in the control of a spaceship, Proceeding of Fifth Berkeley Symposium on Mathematical Statistics and Probability, 3 (1966), 181-207.

[2]

A. Bensoussan, On the theory of option pricing, Acta Applicandae Mathematicae, 2 (1984), 139-158.

[3]

J.-M. Bismut and B. Skalli, Temps d'arr$\hat{e}$t th$\hat{e}$orie g$\hat{e}$n$\hat{e}$rale de processus et processus de Markov, Z. Wasrscheinlichkeitstheorie Verw. Gebiete, 39 (1977), 301-313. doi: 10.1007/BF01877497.

[4]

M. J. Brennan and E. S. Schwartz, Evaluating natural rescource investments, Journal of Business, 58 (1985), 135-157.

[5]

M. Broadie and P. Glasserman, Pricing American-style securities using simulation, Journal of Economic Dynamics and Control, 21 (1997), 1323-1352. doi: 10.1016/S0165-1889(97)00029-8.

[6]

X. CaiX. Wu and X. Zhou, Dynamically optimal policies for stochastic scheduling subject 84 to breakdown-repeat breakdowns, IEEE Transactions on Automation Science and Engineering, 85 (2005), 158-172.

[7]

X. CaiX. Wu and X. Zhou, Stochastic scheduling subject to preemptive-repeat breakdowns with incomplete information, Operations Research, 57 (2009), 1236-1249. doi: 10.1287/opre.1080.0660.

[8]

Y. S. Chow, H. Robbins and D. Siegmund, Great Expectations, The Theory of Optimal Stopping Houghton Mifflin, Boston, 1971.

[9]

P. Dupuis and H. Wang, Optimal stopping with random intervention times, Advances in Applied Probability, 34 (2002), 141-157. doi: 10.1239/aap/1019160954.

[10]

E. B. Dynkin, Optimal choice of a stopping time for a Markov process, Dokl. Akad. Nauk USSR, 150 (1963), 238-240.

[11]

A. G. Fakeev, Optimal stopping of a Markov process, Theory of Probability and Its Applications, 15 (1970), 324-331. doi: 10.1137/1116076.

[12]

A. G. Fakeev, Optimal stopping rules for processes with continuous parameter, Theory of Probability and Its Applications, 16 (1971), 694-696. doi: 10.1137/1115039.

[13]

A. G. Fakeev, On optimal stopping rules for stochastic processes with continuous parameter, Theory of Probability and Its Applications, 18 (1973), 304-311. doi: 10.1137/1115039.

[14]

J. Gittins, K. Glazebrook and R. Weber, Multi-Armed Bandit Allocation Indices, 2nd edition, John Wiley & Sons, Ltd., 2011.

[15]

H. Kaspi and A. Mandelbaum, Multi-armed bandits in discrete and continuous time, Annals of Applied Probability, 8 (1998), 1270-1290. doi: 10.1214/aoap/1028903380.

[16]

I. Karatzas and S. E. Shreve, Methods of Mathematical Finance, Springer-Verlag, New York, 1998. doi: 10.1007/b98840.

[17]

N. E. Karoui, Les aspects probabilities du contrôle stochastique, Lecture Notes in Mathematics, 876, Springer-Verlag, Berlin, 1981, 73-238.

[18]

N. E. Karoui and I. Karatzas, Dynamic allocation problems in continuous time, Annals of Applied Probability, 4 (1994), 255-286. doi: 10.1214/aoap/1177005062.

[19]

U. Krengel and L. Sucheston, Stopping rules and tactics for processes indexed by a directed set, Journal of Multivariate Analysis, 11 (1981), 199-229. doi: 10.1016/0047-259X(81)90109-3.

[20]

G. F. Lawler and R. J. Vanderbei, Markov strategies for optimal control problems indexed by a partially ordered set, The Annals of Probability, 11 (1983), 642-647. doi: 10.1214/aop/1176993508.

[21]

A. Mandelbaum and R. J. Vanderbei, Optimal stopping and supermartingales over partially ordered sets, Probability Theory and Related Fields, 57 (1981), 253-264. doi: 10.1007/BF00535493.

[22]

M. P. McKean, A free boundary problem for the heat equation arising from a problem in Mathematical Economics, Industrial Management Review, 6 (1965), 32-39.

[23]

J. F. Mertens, Processus stochastiques g$\acute{e} $n$\acute{e}$raux et surmartingales, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 22 (1972), 45-48. doi: 10.1007/BF00538905.

[24]

J. Neveu, Discrete-Parameter Martingales, English translation, North-Holland, Amsterdam and American Elsevier, New York, 1975.

[25]

D. Nualart, Randomized stopping points and optimal stopping on the plane, The Annals of Probability, 20 (1992), 883-900. doi: 10.1214/aop/1176989810.

[26]

B. Oksendal and A. Sulem, Optimal consumption and portfolio with both fixed and proportional transaction costs, SIAM Journal on Control and Optimization, 40 (2002), 1765-1790. doi: 10.1137/S0363012900376013.

[27]

G. Peskir and A. N. Shiryaev, Optimal Stopping and Free-Boundary Problems, Lectures in Mathematics, ETH Zürich, Birkhäuser, 2006.

[28]

H. Pham and P. Tankov, A coupled system of integrodifferential equations arising in liquidity risk model, Applied Mathematics and Optimization, 59 (2009), 147-173. doi: 10.1007/s00245-008-9046-9.

[29]

C. Rogers and O. Zane, A simple model of liquidity effects, in Advances in Finance and Stochastics, Essays in Honour of Dieter Sondermann (eds. K. Sandmann and P. Schoenbucher), Springer, Berlin, 2002, 161-176.

[30]

A. N. Shiryaev, Statistical Sequential Analysis, (in Russian) Nauka, Moscow, 1976.

[31]

A. N. Shiryaev, Optimal Stopping Rules, Springer-Verlag, New York, 1978.

[32]

I. L. Snell, Applications of martingale system theory, Transactions of the American Mathematical Society, 73 (1953), 293-312.

[33]

M. E. Thompson, Continuous parameter optimal stopping problems, Z. Wahrsheinlichkeitstheorie und Verw. Gebiete, 19 (1971), 302-318. doi: 10.1007/BF00535835.

[34]

A. Wald, Sequential Analysis, Wiley, New York, 1947.

[35]

J. B. Walsh, Optional increasing paths, in Processus Aléatoire a Deux Indices, Lecture Notes in Mathematics, 863, Springer, Berlin, 1981, 172-201.

[1]

Anna Maria Cherubini, Giorgio Metafune, Francesco Paparella. On the stopping time of a bouncing ball. Discrete & Continuous Dynamical Systems - B, 2008, 10 (1) : 43-72. doi: 10.3934/dcdsb.2008.10.43

[2]

Jakob Kotas. Optimal stopping for response-guided dosing. Networks & Heterogeneous Media, 2019, 14 (1) : 43-52. doi: 10.3934/nhm.2019003

[3]

Xiaoshan Chen, Xun Li, Fahuai Yi. Optimal stopping investment with non-smooth utility over an infinite time horizon. Journal of Industrial & Management Optimization, 2019, 15 (1) : 81-96. doi: 10.3934/jimo.2018033

[4]

Mou-Hsiung Chang, Tao Pang, Moustapha Pemy. Finite difference approximation for stochastic optimal stopping problems with delays. Journal of Industrial & Management Optimization, 2008, 4 (2) : 227-246. doi: 10.3934/jimo.2008.4.227

[5]

Yoshikazu Giga, Hirotoshi Kuroda. A counterexample to finite time stopping property for one-harmonic map flow. Communications on Pure & Applied Analysis, 2015, 14 (1) : 121-125. doi: 10.3934/cpaa.2015.14.121

[6]

Rui Kuang, Xiangdong Ye. The return times set and mixing for measure preserving transformations. Discrete & Continuous Dynamical Systems - A, 2007, 18 (4) : 817-827. doi: 10.3934/dcds.2007.18.817

[7]

Noureddine Jilani Ben Naouara, Faouzi Trabelsi. Generalization on optimal multiple stopping with application to swing options with random exercise rights number. Mathematical Control & Related Fields, 2015, 5 (4) : 807-826. doi: 10.3934/mcrf.2015.5.807

[8]

Gechun Liang, Wei Wei. Optimal switching at Poisson random intervention times. Discrete & Continuous Dynamical Systems - B, 2016, 21 (5) : 1483-1505. doi: 10.3934/dcdsb.2016008

[9]

Sanyi Tang, Wenhong Pang. On the continuity of the function describing the times of meeting impulsive set and its application. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1399-1406. doi: 10.3934/mbe.2017072

[10]

Alicia Cordero, José Martínez Alfaro, Pura Vindel. Bott integrable Hamiltonian systems on $S^{2}\times S^{1}$. Discrete & Continuous Dynamical Systems - A, 2008, 22 (3) : 587-604. doi: 10.3934/dcds.2008.22.587

[11]

Marcin Studniarski. Finding all minimal elements of a finite partially ordered set by genetic algorithm with a prescribed probability. Numerical Algebra, Control & Optimization, 2011, 1 (3) : 389-398. doi: 10.3934/naco.2011.1.389

[12]

Shigeaki Koike, Hiroaki Morimoto, Shigeru Sakaguchi. A linear-quadratic control problem with discretionary stopping. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 261-277. doi: 10.3934/dcdsb.2007.8.261

[13]

Yinfei Li, Shuping Chen. Optimal traffic signal control for an $M\times N$ traffic network. Journal of Industrial & Management Optimization, 2008, 4 (4) : 661-672. doi: 10.3934/jimo.2008.4.661

[14]

Paula Kemp. Characterizations of conditionally complete partially ordered sets. Conference Publications, 2005, 2005 (Special) : 505-509. doi: 10.3934/proc.2005.2005.505

[15]

Bart Feyaerts, Stijn De Vuyst, Herwig Bruneel, Sabine Wittevrongel. The impact of the $NT$-policy on the behaviour of a discrete-time queue with general service times. Journal of Industrial & Management Optimization, 2014, 10 (1) : 131-149. doi: 10.3934/jimo.2014.10.131

[16]

Ping Yan, Ji-Bo Wang, Li-Qiang Zhao. Single-machine bi-criterion scheduling with release times and exponentially time-dependent learning effects. Journal of Industrial & Management Optimization, 2019, 15 (3) : 1117-1131. doi: 10.3934/jimo.2018088

[17]

Muberra Allahverdi, Ali Allahverdi. Minimizing total completion time in a two-machine no-wait flowshop with uncertain and bounded setup times. Journal of Industrial & Management Optimization, 2017, 13 (5) : 1-19. doi: 10.3934/jimo.2019062

[18]

Thomas Ward, Yuki Yayama. Markov partitions reflecting the geometry of $\times2$, $\times3$. Discrete & Continuous Dynamical Systems - A, 2009, 24 (2) : 613-624. doi: 10.3934/dcds.2009.24.613

[19]

Karl-Peter Hadeler, Frithjof Lutscher. Quiescent phases with distributed exit times. Discrete & Continuous Dynamical Systems - B, 2012, 17 (3) : 849-869. doi: 10.3934/dcdsb.2012.17.849

[20]

Michael Hochman. Smooth symmetries of $\times a$-invariant sets. Journal of Modern Dynamics, 2018, 13: 187-197. doi: 10.3934/jmd.2018017

2018 Impact Factor: 1.025

Metrics

  • PDF downloads (29)
  • HTML views (242)
  • Cited by (0)

Other articles
by authors

[Back to Top]